(HealthDay News) — For children and young adults who have a parent with major mood and psychotic disorders, stimulant use is associated with increased likelihood of psychotic symptoms, according to a study published online Dec. 30 in Pediatrics.
Lynn E. MacKenzie, from the Nova Scotia Health Authority in Halifax, Canada, and colleagues examined psychotic symptoms, psychotic-like experiences, and basic symptoms in 141 children and young adults who had one or both parents with major mood and psychotic disorders. Disorders included major depressive disorder, bipolar disorder, or schizophrenia. Seventeen percent of the children and young adults had taken stimulant medication.
The researchers found that 62.5 percent of children and young adults who had taken stimulants and 27.4 percent of those who had never taken stimulants had psychotic symptoms. After adjustment for potential confounders, the correlation between stimulant use and psychotic experiences remained significant (odds ratio, 4.41; P = 0.001), and was driven by hallucinations during stimulant medication use. The temporal correlation between stimulant use and psychotic symptoms was supported by a correlation between current stimulant use and current psychotic symptoms and by co-occurrence in cases that were assessed during stimulant use and nonuse.
“Psychotic symptoms should be monitored during the use of stimulants in children and adolescents,” the authors write. “Family history of mood and psychotic disorders may need to be taken into account when considering the prescription of stimulants.”
Full Text (subscription or payment may be required)